Pennsylvania, 2024

Hail and Damaging Winds in Pennsylvania, April 17, 2024

April 17, 2024 · NWS PBZ · 36 events in 7 counties and zones

A squall line developed in western Ohio on April 17th along a cold front before tracking east into western Pennsylvania. Behind the cold front, a 50kt low-level jet was measured on the KPBZ radar at 3,000ft and surface based instability ranged between 500J/kg to 1,000J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A squall line developed in western Ohio on April 17th along a cold front before tracking east into western Pennsylvania. Behind the cold front, a 50kt low-level jet was measured on the KPBZ radar at 3,000ft and surface based instability ranged between 500J/kg to 1,000J/kg. As a result, widespread wind damage was noted with this passing system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 17, 2:23 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Apr 17, 2:23 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
323 PM EDT Wed Apr 17 2024

.SYNOPSIS...
Cold front will cross the area this evening bring thunderstorms.
After a brief dry period Thursday, another cold front moving
through very late Thursday night and Friday will bring another
round of showers before a period of cool and dry weather moves
in for Saturday through Monday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
KEY MESSAGES:

-  Severe thunderstorms with very large hail and damaging winds
   between 6 pm and 11 pm this evening.
-  Thunderstorms in Pittsburgh area 8 to 9 pm.
------------------------------------------------------------------

500 mb trough with 50-60 meter height falls rolls through this
evening with associated band of severe thunderstorms along cold
front. Heating in the dry slot of the weakening low has been
strong with temperatures climbing into the 70s and lower 80s
with dew points of 55 to 60F. A band of supercells has formed
ahead of the surface cold front and will move steadily across
northern and central Ohio this afternoon and into western PA and
northern WV early this evening.

MLCAPE of 1,500 J/kg coupled with 7 to 7.5 C/km lapse rates and
0-6 km shear of 40-50 knots supports large to very large hail.
The 17z KILN had several SARS analogs with 2"+ hail. LCL values
are a bit high for strong tornadoes in the 1,300 m range.
However with 20-30 knots of 0-1km shear tornadoes are possible
especially in Ohio counties before upscale evolution to a solid
squall line focuses threat on wind damage.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
KEY MESSAGES:

- Above normal temperature and dry weather expected for
  transitory day Thursday.
- Another round of showers and low probability thunderstorms
  expected Friday with cold front passage.
----------------------------------------------------------------

Height rises with 500mb ridge move across area Thursday bring
brief period of dry weather with weak surface ridge at the
surface.

A deep upper low then moves across Ontario Thursday night and
Friday with 200 meter height falls into Quebec. Although this is
a glancing blow this far south, it does induce a wave of low
pressure, pushing a cold front through the Upper Ohio River
valley with showers expected starting very late Thursday night
in Ohio and moving through rest of area Friday.

Heights fall about 80 meters Friday night in wake of cold front
and usher in colder air to set up the weekend as 850 mb
temperatures fall to about 0C during the night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
KEY MESSAGES:

- Dry but cooler conditions expected for the weekend.
- Periodic shortwave passages may offer brief precipitation
  windows through the middle of next week.
-------------------------------------------------------------------

Dry and cool westerly flow aloft expected Saturday through
Monday. A large Canadian High settles into the central CONUS
with persistent northwest surface flow and gradually cooling 850
mb temps. By Saturday evening they will drop to -2 to -4C, then
-4 to -6C by early Sunday morning.

While 30s are possible Saturday night, Sunday night appears to
be the coldest with clear skies and light winds creating
favorable conditions for radiational cooling. Even though
boundary layer starts to warm with 850 mb temps warming close to
zero, a sharp inversion is expected with light winds under the
surface ridge. NBM 10th percentile Min Temps are in the upper
20s in the north and lower 30s over much of the central potion
of forecast area. Given the recent warmth and early start to
growing season, we ran the frost tools and widespread frost is
expected Sunday night which may eventually require headlines.

Trough coming out of Midwest Monday night moves into Great Lakes
Tuesday and the northeast states on Wednesday. Showers are
possible Tuesday and may linger on Wednesday as a result of
strong cold advection and possible lake effect showers. 12z
ECMWF even had -10C 850 mb temps reaching into northern PA on
Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Scattered to broken clouds with mixed levels (predominantly
5-10kft) and a few scattered light showers are ongoing across
the area to start the TAF period. Expect this to generally
continue through the afternoon before thunderstorm activity
ramps up and a line of thunderstorms - possibly severe and
capable of producing damaging winds and large hail - moves
through the area from west to east between roughly 22Z and 03Z.
These storms may also bring brief reductions in ceilings and
visibilities to area terminals as they push through. Hi-res
ensemble guidance continues to indicate high probabilities
(>60%) of MVFR or lower ceilings settling into much of the area
overnight in the wake of these storms. If this occurs,
conditions would improve during the late morning or early
afternoon hours on Thursday, right at the tail end of the
current TAF period.

Winds are generally out of the south or southwest around 10
knots to start the TAF period. Expecting more frequent gusts to
20-25 knots to begin later this afternoon owing to deeper
boundary layer mixing. Wind settle again overnight in the wake
of the storms and veer to more westerly by the end of the
period.

.Outlook...
Restrictions remain possible Thursday night into Friday under
another passing upper trough and associated chances for rain.
Prevailing VFR returns over the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Craven
NEAR TERM...Craven
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...Cermak
Hazardous weather outlook, Apr 17, 1:20 PM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
220 PM EDT Wed Apr 17 2024

PAZ009-016-074-076>078-WVZ510>514-181830-
Forest-Jefferson PA-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
220 PM EDT Wed Apr 17 2024

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms mainly between 8 and
10 pm this evening with potential for large hail and damaging winds.

Heavy rain associated with thunderstorms could also pose a limited
flash flood risk given saturated grounds across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A frost or freeze is expected Saturday night and especially Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029-
031-073-075-WVZ001>004-012-021-509-181830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
220 PM EDT Wed Apr 17 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms mainly between 5 and
8 pm this evening with potential for large hail up to golf ball sized
and damaging winds. Isolated tornadoes are possible especially in the
Ohio Counties.

Heavy rain associated with thunderstorms could also pose a limited
flash flood risk given saturated grounds across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost and potentially a freeze is expected Saturday night and
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Craven

In the hours before

Special weather statement, Apr 17, 5:17 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
617 PM EDT Wed Apr 17 2024

PAZ008-009-015-172230-
Forest PA-Clarion PA-Venango PA-
617 PM EDT Wed Apr 17 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN VENANGO...CENTRAL
CLARION AND SOUTHWESTERN FOREST COUNTIES THROUGH 630 PM EDT...

At 616 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarion, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarion, Knox, Sligo, Strattanville, Shippenville, Fryburg, and
Fisher.

This includes Interstate 80 in Pennsylvania between mile markers 53
and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight EDT for northwestern
Pennsylvania.

&&

LAT...LON 4130 7921 4129 7921 4110 7946 4113 7954
      4126 7959 4142 7946
TIME...MOT...LOC 2216Z 232DEG 31KT 4117 7945

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hefferan

The radar

The Pittsburgh radar (KPBZ), 92 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Clarion

When
April 17, 5:24 PM EST
Where
Clarion County, 0.52 mi E of Cottage Hill
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -79.340

Report of 1 inch hail.

Hail, Clarion

When
April 17, 5:29 PM EST
Where
Clarion County, 1.04 mi E of Clarion Parker Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -79.350

Report of 1 inch hail.

Hail, Clarion

When
April 17, 5:30 PM EST
Where
Clarion County, 2.6 mi NE of Middle Run
Measured
1 in hail
Reported by
Department of Highways
Coordinates
41.060, -79.290

Report of 1 inch hail.

Hail, Clarion

When
April 17, 5:34 PM EST
Where
Clarion County, 2.07 mi N of Mill Creek
Measured
1 in hail
Reported by
Department of Highways
Coordinates
41.260, -79.300

Report of 1 inch hail.

Thunderstorm Wind, Beaver

When
April 17, 6:07 PM EST
Where
Beaver County, 0.52 mi E of Hookstown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.600, -80.470

Tree down across road.

Thunderstorm Wind, Lawrence

When
April 17, 6:07 PM EST
Where
Lawrence County, 0.69 mi S of Mt Jackson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.960, -80.430

A few trees snapped on Mt. Jackson Road.

Thunderstorm Wind, Beaver

When
April 17, 6:10 PM EST
Where
Beaver County, 0.69 mi S of Ambridge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.590, -80.230

Numerous reports of trees and wires down across Beaver County.

Thunderstorm Wind, Allegheny

When
April 17, 6:20 PM EST
Where
Allegheny County, 1.72 mi WNW of Moon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.510, -80.260

Tree limbs and branches down greater than 2 inches in diameter.

Thunderstorm Wind, Beaver

When
April 17, 6:20 PM EST
Where
Beaver County, 0.69 mi S of Ambridge
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.590, -80.230

Tree down on Route 65.

Hail, Armstrong

When
April 17, 6:22 PM EST
Where
Armstrong County, 1.71 mi ESE of Waltersonville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.970, -79.520

Report of nickel hail.

Thunderstorm Wind, Allegheny

When
April 17, 6:24 PM EST
Where
Allegheny County, 0.87 mi NW of Bell Acres
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.590, -80.180

Tree down on a house.

Thunderstorm Wind, Allegheny

When
April 17, 6:30 PM EST
Where
Allegheny County, 0.69 mi S of Sewickley
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.540, -80.180

Report of trees down in the area.

Thunderstorm Wind, Allegheny

When
April 17, 6:30 PM EST
Where
Allegheny County, 0.69 mi N of Hardy
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.630, -79.970

Trees down in a yard.

Thunderstorm Wind, Butler

When
April 17, 6:30 PM EST
Where
Butler County, 1.26 mi WSW of Ogle
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.690, -80.120

Trees reported down in Cranberry Township.

Thunderstorm Wind, Allegheny

When
April 17, 6:31 PM EST
Where
Allegheny County, 1.26 mi ESE of Bayne
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.590, -80.100

Report and video of large tree down.

Thunderstorm Wind, Allegheny

When
April 17, 6:32 PM EST
Where
Allegheny County, 0.87 mi NE of Ingomar
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
40.590, -80.060

Report of tree down on vehicle trapping people inside. No injuries reported.

Thunderstorm Wind, Allegheny

When
April 17, 6:36 PM EST
Where
Allegheny County, 0.69 mi N of Glenfield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.530, -80.130

At least 16 large, old trees were uprooted on a property that cover 3 to 4 acres.

Thunderstorm Wind, Allegheny

When
April 17, 6:38 PM EST
Where
Allegheny County, 0.87 mi SW of Ben Avon
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
40.490, -80.060

Report of a multiple trees down on 2 residences.

Thunderstorm Wind, Allegheny

When
April 17, 6:38 PM EST
Where
Allegheny County, 0.52 mi W of Gibsonia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.630, -79.960

Trees were uprooted on Fairfield Drive.

Thunderstorm Wind, Allegheny

When
April 17, 6:40 PM EST
Where
Allegheny County, 1.38 mi S of Bellevue
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.450, -80.020

Multiple telephone poles down on Bidwell Street.

Thunderstorm Wind, Allegheny

When
April 17, 6:45 PM EST
Where
Allegheny County, 0.87 mi SW of Ben Avon
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.490, -80.060

Tree blown down onto a house.

Thunderstorm Wind, Allegheny

When
April 17, 6:45 PM EST
Where
Allegheny County, 0.87 mi NE of Highcliff
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.530, -80.020

Small tree limbs down, less than 2 inches in diameter.

Hail, Butler

When
April 17, 6:49 PM EST
Where
Butler County, 0.87 mi SE of Bonus
Measured
1.25 in hail
Reported by
Public
Coordinates
41.110, -79.720

Report of 1.25 inch hail via MPing.

Thunderstorm Wind, Allegheny

When
April 17, 6:50 PM EST
Where
Allegheny County, 0.53 mi E of Montrose Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.520, -79.840

Report of a tree down on a vehicle.

Thunderstorm Wind, Butler

When
April 17, 6:50 PM EST
Where
Butler County, 1.05 mi W of Saxonburg
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.750, -79.820

Large pine tree snapped.

Hail, Butler

When
April 17, 6:51 PM EST
Where
Butler County, 0.87 mi SE of Bonus
Measured
1.25 in hail
Reported by
Public
Coordinates
41.110, -79.720

Report of 1.25 inch hail via MPing.

Thunderstorm Wind, Westmoreland

When
April 17, 6:52 PM EST
Where
Westmoreland County, Arnold
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.580, -79.770

Wires down on property.

Thunderstorm Wind, Allegheny

When
April 17, 6:53 PM EST
Where
Allegheny County, 0.53 mi W of Blawnox
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
40.500, -79.860

Tree down on Route 28 south of Exit 11.

Thunderstorm Wind, Westmoreland

When
April 17, 6:53 PM EST
Where
Westmoreland County, 0.69 mi S of Lower Burrell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.590, -79.730

Report from Mping of trees down.

Thunderstorm Wind, Allegheny

When
April 17, 6:54 PM EST
Where
Allegheny County, 0.87 mi SW of Blawnox
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.490, -79.860

Report of a tree down along Route 28.

Thunderstorm Wind, Butler

When
April 17, 6:55 PM EST
Where
Butler County, 1.05 mi W of Saxonburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.750, -79.820

Emergency manager reported shingles were blown off two homes. One home was near South Rebecca Street.

Thunderstorm Wind, Allegheny

When
April 17, 6:56 PM EST
Where
Allegheny County, 0.52 mi W of Natrona
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.620, -79.740

Report of tree falling on a home.

Thunderstorm Wind, Butler

When
April 17, 6:56 PM EST
Where
Butler County, 0.52 mi W of Hannahstown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.770, -79.790

Tree down on Hannahstown Road.

Thunderstorm Wind, Westmoreland

When
April 17, 6:58 PM EST
Where
Westmoreland County, 0.69 mi S of Arnola
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.570, -79.750

A few trees were reported down in New Kensington with power lines down.

Thunderstorm Wind, Westmoreland

When
April 17, 6:58 PM EST
Where
Westmoreland County, 0.69 mi N of Arnola
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.590, -79.750

Part of a school roof was blown off.

Thunderstorm Wind, Allegheny

When
April 17, 7:17 PM EST
Where
Allegheny County, 0.52 mi W of Wexford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.630, -80.060

Report of damage on Mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169420, 1169421, 1169422, 1169423, 1169427, 1169428, 1169429, 1169430, 1169431, 1169424, 1169432, 1169433, 1169434, 1169435, 1169436, 1169437, 1169438, 1169439, 1169440, 1169441, 1169442, 1169443, 1169425, 1169444, 1169445, 1169426, 1169446, 1169447, 1169448, 1169449, 1169450, 1169451, 1169452, 1169453, 1169454, 1170119.